Minnesota, 2026High Wind in Minnesota, March 28, 2026
March 28, 2026 · NWS FSD · 5 events in 5 counties and zones
Strong south-southwest wind developed within a tight surface pressure gradient between a departing high pressure system and developing low pressure system across the Northern Rockies. Deep daytime mixing allowed for isolated sustained winds around 40 mph and gusts to 63 mph across southwest Minnesota.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong south-southwest wind developed within a tight surface pressure gradient between a departing high pressure system and developing low pressure system across the Northern Rockies. Deep daytime mixing allowed for isolated sustained winds around 40 mph and gusts to 63 mph across southwest Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 28, 5:36 AM CST, 3 hours 54 minutes earlier. Its key messages:
- A Red Flag Warning remains in effect from late morning through early evening for the entire forecast area. The combination of warm temperatures, very dry conditions, and strong winds could lead to rapid, explosive fire growth. This is a potentially dangerous situation.
- Additional elevated to near-critical fire weather risks will continue daily into next week.
- While drier conditions will persist to finish out the month, a pattern shift by early April could lead to renewed chances for rain and/or snow.
Area forecast discussion, Mar 28, 5:36 AM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
636 AM CDT Sat Mar 28 2026
.KEY MESSAGES...
- A Red Flag Warning remains in effect from late morning
through early evening for the entire forecast area. The
combination of warm temperatures, very dry conditions, and
strong winds could lead to rapid, explosive fire growth. This
is a potentially dangerous situation.
- Additional elevated to near-critical fire weather risks will
continue daily into next week.
- While drier conditions will persist to finish out the month, a
pattern shift by early April could lead to renewed chances for
rain and/or snow.
&&
.UPDATE...
Issued at 324 AM CDT Sat Mar 28 2026
Taking a look across the area, quiet conditions persist on the
backside of the surface ridging. We're starting to see a slight
uptick in wind speeds across central and western SoDAK this morning
as the nocturnal LLJ strengthens. As we approach daybreak, this low-
level feature along with increasing mixing will be responsible for
the sharp increase in our surface winds by mid-morning. As a result,
south-southwest winds will likely produce gusts in the 35-50 mph
range through early evening. This combined with the drier fuels and
conditions will fuel our Extreme fire weather risk this afternoon
(more in the fire weather section).
While some considerations were given to adding a wind advisory to
our Red Flag Warning, decided to keep our current headlines the same
since the Red Flag Warning also encapsulates the threat of stronger
winds. Nonetheless, we'll have to keep an eye on observations near
the Buffalo Ridge as some high-resolution guidance continues to show
the potential for some isolated High Wind Warning (55-60 mph) level
speeds at times during the mid to late morning hours. Otherwise,
we'll continue to see the potential for blowing dust mainly across
southeastern SD from the late afternoon into the overnight hours.
While air quality guidance continues to show the higher concentrations
overnight, anyone in a sensitive group should start to monitor
their local air quality heading into Sunday.
&&
.DISCUSSION...
Issued at 216 PM CDT Fri Mar 27 2026
Looking aloft we see an upper ridge continuing to settle over the
central United States. At the surface high pressure is pushing into
the region, resulting in subsiding air. At the surface this means
significant drying is taking place causing dew points fall into the
single digits to teens. The resultant relative humidity this
afternoon will be near critical to critical falling to less than 25%
south of a rough line from Huron to Ida Grove. North of there
humidity will range from 25-35%. Northwest winds will be
decreasing through the afternoon, therefore the highest gusts
and lowest relative humidity should be offset from one another
by a couple hours. However, Fire Danger remains High to Very
High today. Critical to near critical fire conditions continue
through the weekend and into next week. Please see the Fire
Weather Discussion below for further details. As far as highs
for this afternoon are concerned they will be close to average
for this time of year, in the 40s for most of the CWA with a few
50s possible along and south of Highway 20. Overnight lows will
be cold thanks to clear skies and light winds, in the 20s.
Overnight the center of the surface high will move to the southeast,
turning winds to the south. Strong WAA ahead of a low pressure
moving southeast out of Alberta will work to tighten the pressure
gradient from the surface through the mid-levels. Surface winds and
the LLJ increase in response. Sustained winds of 25-35 mph are
expected Saturday morning through the late afternoon. Good afternoon
mixing will tap into the 45-55 kts jet, mixing down gusts of 40-45
mph with a few gusts between the James River Valley and I-29
potentially reaching 50 mph. Winds are very near Wind Advisory
criteria, but with a little uncertainty in peak gusts remaining, and
after collaboration with neighbors, have decided to wait on issuing
a headline at this time. Highs for Saturday will climb to the upper
50s to low 60s east of I-29. To the west low to upper 60s are
expected. Overnight lows will be in the 30s. The combination of
strong winds, dry conditions, and warm temperatures have resulted in
the issuance of a Red Flag Warning Saturday morning through Saturday
evening.
Another warm and dry day is in store Sunday, but thankfully with
lighter winds. The previously mentioned low will traverse from
Montana through Wyoming and into Nebraska, passing by just to our
south. As it does so winds will gradually become northeast to east.
Highs will climb into the upper 60s to low 70s north of I-90, with
temperatures increasing to the upper 70s as you move south.
Even warmer for Monday with highs in the upper 70s to the mid
80s. A more organized wave takes shape and moves toward the
region Monday. Winds increase again turning from east to south
to southwest and gusting 20-25 mph. Overnight Monday into
Tuesday the wave and associated low pressure system drag a cold
front through the region. Winds become north to northwest and
once again gusty. Overall guidance is in fairly good agreement
for a system that is still four days out. But there remains a
few deviations in exact track of the low and where the heaviest
precipitation will fall. For now will carry the NBM low PoPs of
15-30%. Precipitation will most likely begin as rain and may
transition to a wintry mix to snow through the day Tuesday. A
more active pattern for the latter half of the week may bring
additional rain and snow chances Wednesday, Thursday and
Friday.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 632 AM CDT Sat Mar 28 2026
VFR conditions will persist this TAF period. While mostly clear
conditions are expected, a strengthening LLJ will lead to a few
hours of LLWS at KHON and KFSD. As we tap into the jet more,
south-southwest surface winds will sharply increase with gusts
between 35-50 mph expected through this evening. Otherwise,
winds will gradually taper down by late evening becoming light
southeasterly overnight.
&&
.FIRE WEATHER...
Issued at 324 AM CDT Sat Mar 28 2026
A favorable fire weather set up is expected today. Looking
across the area, the forecast remains on track for south-
southeast winds to sharply increase from mid-morning onwards
with gusts between 35-50 mph expected. As mixing increases along
with our surface temperatures, expect drier air to be funneled
to the surface leading to relative humidity (RH) values in the
13-20 percent range area-wide. The stronger winds combined with
the drier conditions and crispy fuels will lead to extreme fire
danger for all areas. With this in mind, our Red Flag Warning
looks to be in great shape which will be in effect from 10 am to
9 pm.
Looking ahead, Sunday continues to look like a drier day as warmer
temperatures and low dew points lead to RH values in the 20-30
percent range. However, unlike the past few days; southeasterly
winds will be on the lighter side with wind gusts up to 15 mph
possible. As a result, while high fire danger will be possible; this
threat would be mostly driven by the warmer and drier condition. By
Monday, near-critical concerns will be in play as warmer temperatures
and lower dew points lead to RH values in the 15-30 percent range.
However, this will also be accompanied by increasing southwesterly
winds with gusts between 20-30 mph which will result in very high
fire danger for most areas. Until we get an appreciable return
in precipitation, expect the intermittent fire weather risk to
continue over the next several days.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 10 AM this morning to 9 PM CDT this
evening for SDZ038>040-050-052>071.
MN...Red Flag Warning from 10 AM this morning to 9 PM CDT this
evening for MNZ071-072-080-081-089-090-097-098.
IA...Red Flag Warning from 10 AM this morning to 9 PM CDT this
evening for IAZ001>003-012>014-020>022-031-032.
NE...Red Flag Warning from 10 AM this morning to 9 PM CDT this
evening for NEZ013-014.
&&
UPDATE...05
DISCUSSION...AJP
AVIATION...05
FIRE WEATHER...05Hazardous weather outlook, Mar 28, 2:35 AM CST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
335 AM CDT Sat Mar 28 2026
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-290845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
335 AM CDT Sat Mar 28 2026
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Strong winds and drier conditions/fuels will lead to extreme fire
danger for the whole forecast area. Avoid any activities that could
create a spark!
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Near critical to critical conditions will continue on Sunday and
Monday. Please refrain from burning during this time frame as fires
could grow rapidly out of control. Report any fires immediately!
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Lincoln
- When
- March 28, 9:30 AM CST to 3:00 PM CST
- Where
- Lincoln forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 47 mph at times, with gusts as high as 58 mph at a Minnesota Department of Transportation site near Lake Benton.
High Wind, Lyon
- When
- March 28, 9:30 AM CST to 2:00 PM CST
- Where
- Lyon forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 46 mph at times, with gusts as high as 63 mph at a Minnesota Department of Transportation site near Florence.
High Wind, Nobles
- When
- March 28, 9:30 AM CST to 3:30 PM CST
- Where
- Nobles forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 43 mph at times at a Minnesota Department of Transportation site near Rushmore.
High Wind, Cottonwood
- When
- March 28, 10:00 AM CST to 2:30 PM CST
- Where
- Cottonwood forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Sustained winds were between 40 and 44 mph at times at a Minnesota Department of Transportation site near Jeffers.
High Wind, Pipestone
- When
- March 28, 1:00 PM CST to 2:30 PM CST
- Where
- Pipestone forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Sustained winds were briefly around 40 mph at a Minnesota Department of Transportation site near Trosky.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Iowa, March 28, 20261 injured · 1 event
- High Wind in South Dakota, March 28, 202661 kt wind · 4 events
- High Wind in South Dakota, March 28, 202650 kt wind · 2 events
- High Wind in Kansas, March 28, 202651 kt wind · 1 event
- Damaging Wind in Utah, March 28, 202650 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1327855, 1327856, 1327857, 1327854, 1327858.